Arkansas, 2009

Damaging Wind in Arkansas, July 4, 2009

July 4, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred over west central Arkansas around midday on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred over west central Arkansas around midday on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 11:08 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 4, 11:08 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1208 PM CDT SAT JUL 4 2009

.DISCUSSION...

SENT AN ADDITIONAL UPDATE TO FURTHER REFINE TEMPS AND POPS ACROSS
AREAS THAT HAVE SEEN RAIN AND OUTFLOW BOUNDARY PASSAGE. TRIMMED
SOME OK ZONES OFF OF THE NRN BOUNDARY OF THE HEAT ADVISORY AS
THEY HAVE BECOME RAIN COOLED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....10
Hazardous weather outlook, Jul 4, 3:55 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 AM CDT SAT JUL 4 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 AM CDT SAT JUL 4 2009

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.

DANGEROUS HEAT.
RISK...LIMITED.
AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.

DISCUSSION...
ONGOING CONVECTION OVER PARTS OF NORTH CENTRAL AND NORTHEAST
OKLAHOMA IS EXPECTED TO REMAIN BELOW SEVERE LIMITS...AND SHOULD
DIMINISH LATER THIS MORNING. AN OUTFLOW BOUNDARY FROM THIS
CONVECTION WILL PUSH INTO PORTIONS OF NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS BY THIS AFTERNOON...WHILE THE MAIN COLD FRONT
EVENTUALLY ENTERS FAR NORTHEAST OKLAHOMA LATE IN THE DAY.

STRONG HEATING WILL OCCUR NEAR AND SOUTH OF THESE BOUNDARIES
TODAY...WITH SURFACE DEWPOINT POOLING RESULTING IN AFTERNOON CAPE
VALUES AROUND 2000-3500 J/KG. LOW-LEVEL CONVERGENCE ALONG THE
OUTFLOW BOUNDARIES/COLD FRONT WILL RESULT IN SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 40...WITH
THE ACTIVITY EVENTUALLY DEVELOPING INTO SOUTHEAST OKLAHOMA/WEST
CENTRAL ARKANSAS THIS EVENING AND OVERNIGHT AS THE BOUNDARIES
MIGRATE SOUTH. THE EXPECTED STRONG INSTABILITY AND LARGE
TEMPERATURE/DEWPOINT SPREADS SUGGEST THAT SOME OF THE STORMS COULD
PRODUCE DAMAGING DOWNBURST WINDS AND PERHAPS SOME MARGINALLY SEVERE
HAIL.

A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS SOUTH OF INTERSTATE 40
TODAY...WHERE HEAT INDEX VALUES MAY EXCEED 105 DEGREES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING OVER
SOUTHEAST OKLAHOMA AS THE COLD FRONT EXITS THE REGION.

COOLER WEATHER IS EXPECTED SUNDAY INTO MONDAY IN THE WAKE OF THE
FRONTAL PASSAGE. A WARMING TREND WILL ENSUE FOR MUCH OF NEXT
WEEK...AS A RIDGE OF HIGH PRESSURE ALOFT STRENGTHENS. ISOLATED
DIURNAL CONVECTION MAY OCCUR ABOUT ANY DAY...ESPECIALLY IN THE
TERRAIN AREAS OF SOUTHEAST OKLAHOMA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 4, 10:51 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1151 AM CDT SAT JUL 4 2009

ARZ010-011-019-020-029-OKZ072-041730-
CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
1151 AM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON...CRAWFORD AND SOUTHWESTERN MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN SEBASTIAN AND NORTHWESTERN FRANKLIN

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

AT 1151 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF GREENLAND TO 3 MILES SOUTH
OF SHORT...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHORT...MOFFETT...PLEASANT HILL...
HICKS...PINEY...SHADY GROVE...UNIONTOWN...CONCORD...BIDVILLE...
ODELL...WALNUT GROVE...FERN...FORT SMITH...GREENWOOD...BARLING...
LAVACA...CENTRAL CITY...COMBS...PATRICK...DELANEY...CROSSES...
FAYETTEVILLE...WINSLOW...WEST FORK...PRAIRIE GROVE...ELKINS...
FARMINGTON...BLACKBURN...HOGEYE...STRICKLER...BRENTWOOD...WOOLSEY...
WYOLA...ARNETT...DURHAM...SULPHUR CITY...BLACK OAK...GREENLAND...
JOHNSON...MOUNTAINBURG...VAN BUREN...ALMA...CEDARVILLE...NATURAL
DAM...CHESTER...KIBLER...SHIBLEY...FURRY...DYER...FIGURE FIVE...
RUDY...DORA...LEE CREEK...LOCKE AND MOUNT GAYLER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3521 9425 3536 9444 3539 9444 3538 9446
      3550 9461 3565 9452 3565 9447 3571 9449
      3621 9416 3587 9380
TIME...MOT...LOC 1651Z 315DEG 26KT 3602 9414 3552 9448
Special weather statement, Jul 4, 11:29 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT SAT JUL 4 2009

ARZ019-020-029-OKZ072-074-076-041815-
CRAWFORD AR-FRANKLIN AR-HASKELL OK-LE FLORE OK-SEBASTIAN AR-SEQUOYAH
OK-
1229 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN AND SOUTHWESTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN HASKELL AND NORTHERN LE FLORE

AT 1229 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF VAN BUREN TO 3 MILES
NORTHWEST OF MILTON...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...COTTONWOOD...KEOTA...
MULDROW...ROLAND...MOFFETT...POTEAU...SUMMERFIELD...HEAVENER...
HOWE...WISTER...SHADY POINT...CAMERON...MILTON...PANAMA...BOKOSHE...
ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...BRADEN...COWLINGTON...
ARKOMA...LIBERTY...CROSSROADS...MILLTOWN...PATTERSON...MILL CREEK...
CHARLESTON...URSULA...FORT SMITH...HARTFORD...HACKETT...GREENWOOD...
BARLING...LAVACA...ARKOLA...HUNTINGTON...MIDLAND...DAYTON...
WITCHERVILLE...WASHBURN...BURNVILLE...JENSON...EXCELSIOR...
MANSFIELD...BONANZA...FORT CHAFFEE...JENNY LIND...RYE HILL...
BLOOMER...CENTRAL CITY...VAN BUREN...SHIBLEY AND DORA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3522 9398 3523 9402 3518 9402 3514 9406
      3514 9413 3510 9415 3507 9423 3495 9423
      3495 9437 3492 9444 3489 9445 3480 9486
      3523 9498 3551 9439 3526 9394
TIME...MOT...LOC 1729Z 341DEG 29KT 3540 9436 3517 9490

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 4, 11:30 AM CST
Where
Crawford County, 2 mi N of Alma
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.509, -94.230

Thunderstorm winds estimated at 70 miles an hour blew down large trees. The trees blocked a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188717.